Alert archive / Montana / High Wind Warnings in 2011
High Wind Warning 14, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 20, 2011, 2:41 AM MST. It took effect at Dec 20, 2011, 3:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2011, 2:41 AM MST (09:41 UTC)
- In effect from
- Dec 20, 2011, 3:00 AM MST
- Expired
- Dec 20, 2011, 2:33 PM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
The text
As transmitted, in the capitals the NWS used until 2016.
230 WWUS75 KBYZ 200941 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 241 AM MST TUE DEC 20 2011 .STRONG WEST WINDS WILL IMPACT BIG TIMBER AND ALSO ALONG THE BEARTOOTH FOOTHILLS TODAY. DANGEROUS CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90. MTZ041-202145- /O.NEW.KBYZ.HW.W.0014.111220T1000Z-111221T0000Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 241 AM MST TUE DEC 20 2011 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * WINDS...WEST WINDS 30 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * TIMING...STRONG WEST WINDS WILL CONTINUE ACROSS THE AREA TODAY. THESE WINDS WILL BEGIN DIMINISHING BY LATE THIS AFTERNOON. * IMPACTS...EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM SPRINGDALE TO BIG TIMBER TODAY AND ALONG THE BEARTOOTH FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
646 WWUS75 KBYZ 202133 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 233 PM MST TUE DEC 20 2011 MTZ041-202245- /O.CAN.KBYZ.HW.W.0014.000000T0000Z-111221T0000Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 233 PM MST TUE DEC 20 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS NEAR BIG TIMBER WILL CONTINUE TO GUST TO 30 TO 40 MPH THROUGH THE AFTERNOON. LESS WIND CAN BE EXPECTED TONIGHT. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 20, 2:38 AM MST, 3 minutes earlier.
Area forecast discussion, Dec 20, 2:38 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
238 AM MST TUE DEC 20 2011
.SHORT TERM...VALID FOR TDY AND WED...
MODELS WERE IN DECENT AGREEMENT WITH THE UPCOMING STORM SYSTEM.
SHORTWAVE ENERGY OVER CENTRAL BC/ALBERTA...SEEN ON WATER VAPOR
IMAGERY EARLY THIS MORNING...WILL MOVE INTO THE PACIFIC NW AND
TOWARD THE MT BORDER BY 00Z WED. FRONT COMES IN THIS AFTERNOON WITH
COLD ADVECTION/WIND SHIFT. THIS FRONT WILL USHER COLD ADVECTION INTO
THE AREA THROUGH WED NIGHT. ORIENTATION OF PRESSURE GRADIENT WILL BE
TOO W TO E TO SUPPORT HIGH GAP FLOW WINDS THIS MORNING AHEAD OF THE
COLD FRONT. HOWEVER...THE STRONG GRADIENT HAS THE POTENTIAL TO
CREATE HIGH WINDS IN THE BIG TIMBER AREA SO WILL ISSUE A HIGH WIND
WARNING FOR THIS AREA THROUGH 00Z WED. RAISED TEMPERATURES SLIGHTLY
USING THE BIAS CORRECTED ECMWF GUIDANCE TODAY AHEAD OF THE FRONT.
THE LOW WESTERN MOUNTAIN POPS LOOKED GOOD LATE TODAY AS MOISTURE
ADVECTS INTO THESE AREAS ON W FLOW.
THE RIGHT REAR QUADRANT OF A JET IN THE TROUGH BRINGS UPPER LEVEL
DIVERGENCE TO THE REGION TONIGHT INTO WED. THE MAIN SHORTWAVE IN THE
TROUGH WILL ROTATE INTO ID BY 12Z WED. ASSOCIATED Q-VECTOR
CONVERGENCE COMES IN LATE TONIGHT...AND WILL BE STRONGEST OVER THE
WESTERN ZONES. RAISED WESTERN MOUNTAIN POPS TO LIKELY THIS
EVENING...OTHERWISE POPS THROUGH 06Z WERE IN GOOD SHAPE AS MOISTURE
AND LIFT BEGIN INCREASING OVER THE REGION. RAISED NE SLOPES TO
CATEGORICAL OVERNIGHT. GFS HAD STRONG LIFT THROUGH THE DENDRITIC
GROWTH LAYER OVER THE NE SLOPES AND VERY DEEP INSTABILITY WHICH WILL
PROMOTE HIGH SNOWFALL RATES. STRONG 850-700 MB FRONTOGENESIS MOVES
THROUGH THE WESTERN AREAS LATE TONIGHT THROUGH WED MORNING. DUE TO
THE INCREASED LIFT AND INSTABILITY LATE AT NIGHT...HAVE INCREASED
POPS OVER MUCH OF THE AREA. GOOD DENDRITIC GROWTH WILL OCCUR LATE
TONIGHT FROM KBIL W AND S AS WELL. EXPECT THE BEST TIME FOR SNOW
ACCUMULATIONS WILL BE LATE TONIGHT THROUGH WED MORNING. ONLY
CHANGE TO THE WATCH WAS TO ADD THE REST OF SHERIDAN COUNTY.
THE MAIN SHORTWAVE MOVES TO KSLC BY 00Z THU. THE Q-VECTOR
CONVERGENCE CONTINUES MOVING SSE THROUGH THE REGION THROUGH THE DAY
WED. STRONG LIFT CONTINUES TO INTERSECT THE FAVORABLE DENDRITIC
GROWTH ZONE IN THE MORNING FROM KBIL W AND S. MOISTURE BEGINS TO
DECREASE FROM N TO S THROUGH THE DAY...SO BEGAN TRENDING POPS DOWN
IN THE AFTERNOON. THE NORTHERLY FLOW WILL KEEP SNOW ACCUMULATING IN
UPSLOPE AREAS. HAVE LOWERED HIGHS A LITTLE TOWARD THE GFS NUMBERS
DUE TO THE SNOW. COLD ADVECTION THROUGH THE DAY WILL MAKE FOR A
BREEZY DAY SO HAVE INCREASED WIND SPEEDS. THIS WILL RESULT IN SOME
BLOWING SNOW IN THE SHERIDAN AREA.
THE UPPER TROUGH CONTINUES MOVING SE WED NIGHT AND THE Q-VECTOR
CONVERGENCE MOVES OUT OF THE AREA IN THE EVENING. HAVE DECREASED THE
POPS THROUGH THE NIGHT. ALSO LOWERED TEMPERATURES WITH THE
CLEARING SKIES AND FRESH SNOW COVER. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
A RIDGE OF HIGH PRESSURE WILL BEGIN MOVING INTO THE AREA ON
THURSDAY BEHIND EXITING UPPER LEVEL TROUGH OF LOW PRESSURE. A FEW
MOUNTAIN SNOW SHOWERS MAY LINGER OVER THE AREA BUT THE PLAINS
WILL BE DRY. UPPER RIDGE WILL FLATTEN OUT ON FRIDAY AS A STRONG
WAVE MOVES ACROSS SOUTHERN CANADA. THIS WAVE WILL CAUSE A LEE
SIDE TROUGH TO DEVELOP AND ALLOW GAP FLOW WINDS TO DEVELOP IN
LIVINGSTON AND NEAR NYE. MEDIUM RANGE MODELS INDICATING 700MB
WINDS INCREASING TO 65KTS ON FRIDAY WITH FAVORABLE THERMODYNAMICS
FOR STRONG GAP FLOW TO DEVELOP. HAVE RAISED WINDS TO JUST BELOW
ADVISORY CRITERIA FOR NOW AND WILL SEE HOW LATER MODELS DEVELOP
THIS WIND POTENTIAL. BIGGEST CONCERNS WITH THESE WINDS WILL BE
BLOWING SNOW POTENTIAL FROM BILLINGS WEST TO LIVINGSTON AS WELL
AS THE NEARBY FOOTHILLS.
LITTLE IN THE WAY OF WEATHER DISTURBANCES FOR THE WEEKEND THROUGH
EARLY NEXT WEEK. MODELS BRING SEVERAL WAVES ACROSS THE REGION BUT
A FAST WEST TO NORTHWEST FLOW ALOFT WILL BE OVER THE AREA. THIS
FLOW WILL RESULT IN SOME ISOLATED MOUNTAINS SNOW SHOWERS BUT
MOSTLY DRY CONDITIONS OVER THE PLAINS DUE TO DOWN SLOPE WINDS.
NEAR SEASONAL TEMPERATURES WILL BE OVER THE AREA THURSDAY WITH A
GRADUAL WARMING TO ABOVE NORMAL FOR FRIDAY THROUGH EARLY NEXT
WEEK. RICHMOND
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. GUSTY WESTERLY
WINDS CAN BE EXPECTED FROM BILLINGS TO LIVINGSTON. THE STRONGEST
WINDS WILL BE IN THE BIG TIMBER AREA WHERE GUST OVER 55 MPH WILL
BE POSSIBLE. WINDS WILL BEGIN DECREASING LATE THIS AFTERNOON AS A
STORM SYSTEM MOVES IN FROM THE NORTH. FLIGHT CONDITIONS WILL
BEGIN DETERIORATING THIS EVENING WITH MVFR/IFR/LIFR CONDITIONS
DEVELOPING DUE TO HEAVY SNOW. MVFR TO IFR CONDITIONS ARE EXPECTED
EAST OF BILLINGS TO KMLS. THE SNOW WILL BRING MOUNTAIN
OBSCURATION OVERNIGHT. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 043 026/029 008/026 015/036 019/031 021/034 024/041
0/N 58/S 20/B 00/N 00/B 00/U 01/B
LVM 045 022/027 002/027 007/032 013/034 013/036 020/042
1/N 68/S 40/B 00/N 11/B 10/B 01/B
HDN 048 022/031 007/029 014/037 018/032 019/036 020/043
0/U 48/S 30/B 00/B 00/B 00/B 00/B
MLS 042 023/030 010/029 014/036 019/031 017/032 021/038
0/U 34/S 10/B 00/U 00/B 00/B 00/B
4BQ 044 021/031 010/030 013/036 016/033 017/032 020/040
0/U 25/S 30/B 00/U 00/B 10/B 01/B
BHK 041 020/029 011/026 012/035 017/031 014/030 017/037
0/U 23/S 10/B 00/U 00/N 10/B 01/B
SHR 043 021/027 006/026 010/036 014/030 014/031 017/038
0/U 58/S 51/B 00/B 00/B 10/U 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING FOR ZONES 34-38>41-56-64>67.
HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 41.
WY...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 20, 2:30 AM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 230 AM MST TUE DEC 20 2011 MTZ028>042-056>058-063>068-WYZ098-099-210930- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 230 AM MST TUE DEC 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ALONG THE FOOTHILLS FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO HARLOWTON. GUSTS OF 45 TO 55 MPH ARE EXPECTED IN THESE AREAS TODAY. THE WINDS WILL DIMINISH BY LATE THIS AFTERNOON. DRIVERS SHOULD BE ALERT TO STRONG CROSSWINDS ON PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER AS WELL AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION TRAVELING THROUGH THESE AREAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM SYSTEM IS EXPECTED TO IMPACT AREAS WEST OF A ROUNDUP TO BROADUS LINE WITH SIGNIFICANT SNOWFALL TUESDAY NIGHT THROUGH WEDNESDAY. FOOTHILLS AND MOUNTAIN AREAS WILL SEE THE BEST POTENTIAL FOR HEAVY SNOWFALL DURING THIS PERIOD. WIDESPREAD SNOW ACCUMULATIONS AROUND 3 INCHES SEEM REASONABLE WITH HEAVIER SNOWFALL POSSIBLE. THIS SYSTEM IS EXPECTED TO CAUSE TRAVEL DIFFICULTIES. EAST OF THE ROUNDUP TO BROADUS LINE SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...HOWEVER ROADS WILL LIKELY BE SNOW COVERED AND SLICK IN THESE AREAS IMPACTING TRAVEL. SOUTHWEST WINDS WILL DEVELOP LATE THURSDAY NIGHT IN THE WESTERN FOOTHILLS FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO HARLOWTON. THESE WINDS WILL BECOME STRONG ON FRIDAY WITH POSSIBLE SOUTHWEST WINDS GUSTING 45 TO 55 MPH. THE STRONG WIND GUSTS COMBINED WITH SNOW COVER MAY RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW WHICH COULD CREATE VERY POOR VISIBILITIES AND DRIFTING OVER ROADWAYS. BLOWING SNOW AND STRONG CROSSWINDS ARE POSSIBLE ON PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER AS WELL AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AMONG OTHER ROADWAYS IN THE AREA. HOLIDAY TRAVEL THIS WEEK HAS THE POTENTIAL TO BE SIGNIFICANTLY IMPACTED...MAINLY WEST OF A ROUNDUP TO BROADUS LINE. TRAVELERS SHOULD MONITOR THE LATEST FORECAST FOR DETAILS AND CHANGES ALONG THEIR PATH OF TRAVEL AND PLAN FOR POTENTIAL WINTER CONDITIONS. TRAVELERS SHOULD ALSO MAKE SURE TO HAVE A WINTER SURVIVAL KIT IN THEIR VEHICLES IN CASE OF AN EMERGENCY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:47 PM MST | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass | 29 hr |
| Dec 20, 3:47 PM MST | Winter Weather Advisory | BYZ | Big Horn, Golden Valley, Park, Powder River, Rosebud, Stillwater and 1 more | 29 hr |
Nearby
High Wind Warnings in Montana, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.